Hail, Stafford
- When
- April 14, 6:20 PM CST
- Where
- Stafford County, 1.49 mi SSW of St John Schulz Arpt
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 38.030, -98.790
A few storms moved through western Kansas that produced large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
A few storms moved through western Kansas that produced large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Apr 14, 5:28 PM CST, 52 minutes earlier.
Area Forecast Discussion National Weather Service Dodge City KS 628 PM CDT Fri Apr 14 2023 ...Severe Thunderstorms possible early tonight east of a St John to Coldwater line... .MESOSCALE DISCUSSION... Issued at 620 PM CDT Fri Apr 14 2023 At 6 pm CDT convection was increasing along the dryline/cold front that extended from near St John near Coldwater. No major changes in the synoptic situations so convection is expected to continue to develop and move northeast over the next hour or two. Conditions continue to favor hail as the main hazard with hail up to 2 inches possible. Hail size may increase and strong damaging wind could also become an issue once the the boundary/convection begins to move across Pratt and Barber counties given better instability, low level forcing, moisture and shear. Estimated time for this to occur...towards 8 pm. Further west of this line of developing strong to severe thunderstorms the high based convection continues to struggle to develop as it moves north. Model sounding profiles forecast still support the potential for gusty winds with these storms but precipitation chances will be isolated and very light. Lightning may also be an issue, especially along and east of a Meade to Dodge City to Jetmore and Larned line. Later tonight we will be monitoring the area of developing convection over southeast Colorado. This area of convection may move into portions of far western Kansas after 9 pm. && .SHORT TERM...(This afternoon through Saturday night) Issued at 1145 AM CDT Fri Apr 14 2023 Forecast outcomes through this evening will be tied to progression and position of the advancing cold front. Surface observations at 11 am show the cold front was already well into the northwest quadrant of the CWA, with north winds gusting near 30 mph at Scott City. The cold front is modeled by the CAMs and 12z NAM to slow to a crawl or stall this afternoon, as it encounters the unseasonably hot downslope plume ahead of it. 12z NAM places a temporarily stationary frontal boundary along a Larned-Dodge City- Johnson City line at 7 pm. Forecast will assume this solution is close to accurate, but cold fronts have been known to not stop before. Three distinct regimes are expected this afternoon and evening. 1) The eastern and southeast zones will be at risk for severe convection after 3 pm, southeast of the surface low and triple point, east of the dryline. Supercells capable of large hail are probable, at least near, Stafford, Pratt, Barber counties. We are planning on severe weather operations for a few hours this evening for this activity. 12z NAM continues to prog CAPE upwards of 3000 J/kg across/near Barber county, particularly this evening, 7-10 pm, as the dryline retreats some ahead of the cold front. Instability will be more than sufficient for large hail, with stones 2+" with the strongest storms, but less than optimal shear should mitigate the tornado threat. Highest severe threat will exist with any cell that has the most residency time ahead of the cold front. 2) Convection is also expected across/near the northwest zones in the post-frontal environment. Many CAMs are latching onto this, and 12z NAM stretches MU CAPE <1000 J/kg westward into this environment. Primary threat from this activity would be outflow winds (and therefore dust), and SPC has expanded 5% wind probabilities westward on the 1630z outlook. A bimodal convective threat may very well evolve after 4 pm. In both of these regimes, but especially the northwest zones, am concerned about dry lightning and wildfire ignitions. The ongoing D4 drought will make this a reality this spring every time there is convection, but today with much of the storms being high based and generating virga, this concern will be monitored closely. 3) South of the cold front (whereever it ends up) and west of the dryline this afternoon, unseasonably hot southwest winds and soaring temperatures are expected through afternoon. Favored areas southeast of DDC where downslope compression is maximized, 90s are expected. After about 10 pm, the cold front will begin accelerating southward into Texas and Oklahoma. Cold advection tonight will be impressive and intense, with 12z NAM/GFS showing 850 mb temperatures crashing from near 20C at DDC at 7 pm, to near 0C at DDC 7 am Saturday. Northwest winds will, in response, be very strong all night, gusting near 40 mph despite the nocturnal timing. Just based on brute cold air advection, air temperatures will be well down into the 30s Saturday morning, with wind chills in the 20s. Regarding post-frontal rain tonight, it appears the drought is going to win, yet again. All guidance, including the last wetter solution holdouts, have now shifted their QPF fields north of SW KS, which is to be expected with progressive, open troughs. Models have rain Saturday morning across northwest Kansas north of us, and across eastern Kansas east of us. Until the fast nature of these waves slows down, it will be very difficult to get meaningful rainfall in SW KS. Unfortunately, this forecast update was an exercise in reducing pops significantly through tonight and Saturday morning. Most central and southern zones will remain dry, with the best chance of QPF < 0.10 inch favoring the northern zones north of K-96. Saturday will be dramatically cooler and quite unpleasant, compared to the warm temperatures as of late. Widespread postfrontal stratus in the morning will hold but slowly lift through the day, and northwest winds will remain quite strong all day, gusting to near 45 mph. Used 90% ile NBM winds through Saturday. With 850 mb temperatures reduced to the 0-5C range, most of the day will be spent in the 40s, with wind chills in the 30s. With some partial late day mid April sun, only highs in the lower 50s are expected. Northwest winds will gradually diminish Saturday night as the sky clears. 12z NAM places a 1028 mb surface high pressure over the western zones 7 am Sunday which will allow for a freeze across at least the NW 1/2 of SW KS. Will maintain freeze watch as inherited. Widespread killing freezes do not look likely, with many locations in the 28-32 range for several hours Sunday morning. South winds on Monday will be very manageable at 10-20 mph, under broad midlevel ridging aloft. The next Pacific trough will make progress eastward across the northern Rockies Tuesday, inducing strong lee cyclogenesis over eastern Colorado by 7 pm Tuesday. 12z ECMWF and its ensembles show pronounced dryline development Tuesday, with intense south winds. Isolated convective development is possible on the dryline Tuesday, but capping looks formidable, with the best forcing north, so best to keep the forecast dry. .LONG TERM...(Sunday through Friday) Issued at 150 PM CDT Fri Apr 14 2023 Key Messages: -Dry weather will continue to prevail through next week, with no drought relief expected. -A rapid warming trend is forecast Sunday through Tuesday. -A dryline is expected to reestablish Tuesday with very strong south winds. Models depict a very dry atmosphere Sunday with very low humidity through the troposphere, and assigned sky grids of zero. Full sun will allow for afternoon temperatures well into the 60s, although a residual light NW wind will remain. A rapid warming trend is consistently shown in all guidance, with NBM max T grids in the mid 70s north to mid 80s south Monday, and well into the 80s Tuesday. NBM's cooling trend in temperatures Wednesday through Friday is supported by 12z MEX and model consensus. There are signals that a strong push of cold air is probable about one week from now, with freeze concerns possible early next weekend. The U.S. Drought Monitor was updated yesterday, expanding the highest intensity (D4) exceptional drought intensity further, including another 6% of Kansas. We look every day, but we still see no signs of meaningful rainfall through at least next week. Drought impacts will continue to worsen, especially now that the growing season has begun, and warm afternoon temperatures increase evaporation rates. && .AVIATION...(For the 00Z TAFS through 00Z Saturday evening) Issued at 437 PM CDT Fri Apr 14 2023 Radar imagery at 2130z depicted a stationary frontal boundary from near LBL to Greensburg to GBD. Winds are currently light and variable around this boundary, and this light wind regime will continue for 2-3 more hours through 00z Sat. Convection that develops on this boundary is expected to remain east of all airports. Other high based convective development is possible from Colorado this evening, but with little confidence of this reaching GCK/LBL, will keep the TAFs dry. Cold front will accelerate south after 00z Sat, with a sharp increase in north winds. North winds will be intense all night, with gusts of 30-35 kts. Post-frontal MVFR stratus is expected for several hours at all airports Saturday morning. After 15z Sat, stratus ceilings will slowly lift through the day, with VFR expected after 18z Sat. Intense NW winds are expected Saturday, with gusts of 35-38 kts. && .FIRE WEATHER... Issued at 150 PM CDT Fri Apr 14 2023 Red flag conditions have not developed yet in the red flag warning early this afternoon. Expectation is for SW winds to increase adjacent to Oklahoma through the afternoon, with lowering relative humidity and very warm temperatures. Given this, will retain the red flag warning for now, but confidence is low. A strong cold front will bring intense north winds this evening and tonight. Much cooler air will increase relative humidity significantly Saturday, but northwest winds will be intense, gusting near 45 mph all day. && .PRELIMINARY POINT TEMPS/POPS... DDC 38 53 30 67 / 10 10 0 0 GCK 36 53 29 66 / 10 10 0 0 EHA 36 57 30 68 / 10 10 0 0 LBL 37 56 29 68 / 10 10 0 0 HYS 41 50 31 63 / 50 50 10 0 P28 49 58 34 68 / 30 20 0 0 && .DDC WATCHES/WARNINGS/ADVISORIES... Freeze Watch from late Saturday night through Sunday morning for KSZ046-064-065-076>079-085>087. && MESOSCALE...Burgert SHORT TERM...Turner LONG TERM...Turner AVIATION...Turner FIRE WEATHER...Turner
Hazardous Weather Outlook...CORRECTED National Weather Service Dodge City KS 404 AM CDT Fri Apr 14 2023 KSZ030-031-043>046-061>066-074>081-084>090-150915- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 404 AM CDT Fri Apr 14 2023 /304 AM MDT Fri Apr 14 2023/ This Hazardous Weather Outlook is for portions of central Kansas, south central Kansas, southwest Kansas, and west central Kansas. .DAY ONE...Today and Tonight For areas south of highway 400 this afternoon...Very strong winds, combined with low humidity, will create extremely volatile conditions. Fires will spread very quickly with spot fires common. Fire control will be extremely difficult. After 2 pm, increasing chance for severe thunderstorm development along and east of Highway 283. Damaging wind to 75 mph and hail in excess of 2 inches possible. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Freezing temperatures Saturday night and Sunday morning may damage tender vegetation. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed east of highway 183 after 3 pm. MR
Special Weather Statement
National Weather Service Dodge City KS
548 PM CDT Fri Apr 14 2023
KSZ080-089-090-142315-
Barber KS-Kiowa KS-Comanche KS-
548 PM CDT Fri Apr 14 2023
...A strong thunderstorm will impact portions of southeastern Kiowa,
west central Barber and northeastern Comanche Counties through 615 PM
CDT...
At 548 PM CDT, Doppler radar was tracking a strong thunderstorm near
Coldwater, moving northeast at 30 mph.
HAZARD...Wind gusts of 50 to 55 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Wilmore around 605 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until midnight CDT for
south central Kansas.
&&
LAT...LON 3711 9924 3719 9936 3746 9915 3732 9890
TIME...MOT...LOC 2248Z 221DEG 25KT 3719 9925
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH
SPRINGERSpecial Weather Statement
National Weather Service Dodge City KS
607 PM CDT Fri Apr 14 2023
KSZ066-142330-
Stafford KS-
607 PM CDT Fri Apr 14 2023
...A strong thunderstorm will impact portions of northeastern
Stafford County through 630 PM CDT...
At 607 PM CDT, Doppler radar was tracking a strong thunderstorm near
Hudson, moving north at 25 mph.
HAZARD...Wind gusts of 50 to 55 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of northeastern
Stafford County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until midnight CDT for
south central Kansas.
&&
LAT...LON 3806 9862 3810 9876 3826 9875 3826 9849
TIME...MOT...LOC 2307Z 200DEG 23KT 3817 9870
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH
SPRINGERSpecial Weather Statement
National Weather Service Dodge City KS
615 PM CDT Fri Apr 14 2023
KSZ080-089-090-142345-
Barber KS-Kiowa KS-Comanche KS-
615 PM CDT Fri Apr 14 2023
...A strong thunderstorm will impact portions of southeastern Kiowa,
west central Barber and northeastern Comanche Counties through 645 PM
CDT...
At 615 PM CDT, Doppler radar was tracking a strong thunderstorm near
Wilmore, moving northeast at 25 mph.
HAZARD...Wind gusts of 50 to 55 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Belvidere and Sun City.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until midnight CDT for
south central Kansas.
&&
LAT...LON 3720 9911 3727 9923 3748 9907 3736 9887
TIME...MOT...LOC 2315Z 221DEG 21KT 3729 9912
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH
SPRINGERSpecial Weather Statement
National Weather Service Dodge City KS
622 PM CDT Fri Apr 14 2023
KSZ066-150000-
Stafford KS-
622 PM CDT Fri Apr 14 2023
...A strong thunderstorm will impact portions of southern Stafford
County through 700 PM CDT...
At 622 PM CDT, Doppler radar was tracking a strong thunderstorm near
Dillwyn, moving northeast at 25 mph.
HAZARD...Wind gusts of 50 to 55 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
St. John around 640 PM CDT.
Other locations in the path of this storm include Stafford.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until midnight CDT for
south central Kansas.
&&
LAT...LON 3783 9878 3783 9886 3790 9897 3811 9880
3799 9857
TIME...MOT...LOC 2322Z 219DEG 23KT 3790 9883
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH
SPRINGERPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
642 PM CDT FRI APR 14 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 PM NON-TSTM WND GST 3 W BLOOM 37.49N 99.96W
04/14/2023 M59 MPH FORD KS MESONET
MESONET STATION DW9907 BLOOM.
&&Special Weather Statement
National Weather Service Dodge City KS
704 PM CDT Fri Apr 14 2023
KSZ066-081-150030-
Pratt KS-Stafford KS-
704 PM CDT Fri Apr 14 2023
...A strong thunderstorm will impact portions of southeastern
Stafford and north central Pratt Counties through 730 PM CDT...
At 704 PM CDT, Doppler radar was tracking a strong thunderstorm near
Byers, moving northeast at 25 mph.
HAZARD...Wind gusts of 50 to 55 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
St. John and Stafford.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until midnight CDT for
south central Kansas.
&&
LAT...LON 3771 9883 3782 9897 3808 9874 3791 9850
TIME...MOT...LOC 0004Z 224DEG 23KT 3782 9884
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH
SPRINGERThe Dodge City radar (KDDC), 108 km away, was scanning. The volume nearest the first event began at 00:20 UTC.
3 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2023Every state in 2023This day in weather historyWarnings in Kansas, April 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1095441, 1095442, 1095443.